Breast cancer

No easy answers for chemotherapy‐induced peripheral neuropathy


Neuropathy is a challenging long-term side-effect of weekly paclitaxel administration –  the most commonly used regime for adjuvant treatment of early breast cancer, Australian research has shown.

More than half of women who started on a course of paclitaxel reported numbness and tingling after six weeks, and the neuropathy persisted at 12 months, a NSW study found.

And in another disappointing finding the only current recommended preventative strategy – dose reduction – did not lead to better neuropathy outcomes.

With little data available on the timing and impact of paclitaxel on neuropathy, NSW researchers conducted a prospective study involving 105 women with breast cancer who received weekly doses of 80mg/m2 for 12 weeks.

Significant neuropathy was evident by six weeks according to patient‐reported clinical, and objective neurophysiological assessments, and the neuropathy increased in prevalence and severity over the course of treatment.

Overall, symptoms of chemotherapy‐induced peripheral neuropathy were reported by  85% of patients, with severe symptoms in 38%.

The neuropathy was severe enough to prompt dose reduction in one third of women (36.2%). These patients had worse outcomes, with residual neuropathy reported in 77% of those who had received any dose reduction.

Unlike with platinum-based chemotherapy, patients treated with paclitaxel showed some recovery from neuropathy after the end of treatment, but about half the women still reported significant neuropathy symptoms in hands and feet at 12 months. Severe symptoms in the feet were still reported by 18% of women at 12 months although fewer (5.5%) reported severe neuropathy symptoms in the hands.

The study investigators said their findings could provide a guide for clinicians and patients to the early onset and lasting impact of neuropathy with paclitaxel, and  thus the need for support services.

However it was also important to understand that neuropathy risk wa dependent on factors other than just cumulative dose and dose reduction would not necessarily lead to better outcomes.

“It is possible that susceptible patients develop early symptoms of neuropathy and remain worse affected regardless of dose reduction. This emphasises the need to identify risk factors that can be used to determine risk of lasting neuropathy,” they wrote in The Oncologist.

“Understanding risk factors for neuropathy will be critical to determining individualised treatment strategies and improving quality of life in breast cancer survivors,” they concluded..

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2023 the limbic